Idaho, 2015

Hail in Idaho, July 25, 2015

July 25, 2015 · NWS OTX · 2 events in 1 county or zone

A thunderstorm moving to the northeast at 30 mph split into two. 88 inch size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A thunderstorm moving to the northeast at 30 mph split into two. The right moving storm turned severe and produced 0.88 inch size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 25, 3:42 PM PST, 49 minutes earlier.

Area forecast discussion, Jul 25, 3:42 PM PST, 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
442 PM PDT SAT JUL 25 2015

.SYNOPSIS....
Low pressure moves through the region tonight through Monday.
This will result in a showery weekend, with temperatures 10 to 15
degrees below normal. Locally gusty winds are also likely. Warmer,
drier conditions are expected after Monday night, with
temperatures pushing back toward the 90s and, for some, lower 100s
Wednesday onward.

&&

.DISCUSSION...
Tonight through Tuesday...A cold front will continue to push east
into the Idaho panhandle this evening and into Montana overnight.
This will keep scattered showers and isolated thunderstorms over the
northeast zones tonight with areal coverage diminishing by morning.
Showers and thunderstorms will develop again across the Inland
Northwest Sunday as an upper level trough slides south across the
region. The best chance for showers along with isolated
thunderstorms will be across the northern tier Sunday as the cold
pool aloft associated with the trough slides south and a few hundred
J/kg CAPE will be located. The favored area for precipitation will
shift to the eastern zones Sunday night as the trough cusp dynamics
are focused over the eastern half of the forecast area. Upper level
divergence looks impressive over the Idaho panhandle overnight but
the jet dynamics are not lined up favorably so it may not be enough
to spark off nocturnal thunder. For Monday, scattered showers and
diurnal thunderstorms will be possible across much of the area as
the trough settles in overhead. The east slope valleys and on into
the basin will be less favorable due to downsloping winds. Gusty
northwest to west winds will affect the gap valleys, Waterville
Plateau and portions of the Columbia Basin each day, peaking after
sunset each day then lessening somewhat during the day as upslope
components tend to counteract the downslope winds. While these gusty
winds can wreak havoc with ongoing wildfires, relative humidity
levels will be higher due to the resident trough and scattered
precipitation, keeping minimum RHs above the critical thresholds.

By Monday night, the trough starts to move off to the east and the
region will dry out. Tuesday will be dry with winds light and mainly
terrain driven as a ridge of high pressure builds over the region.
Temperatures will remain below seasonal normals for Sunday and
Monday, then start on a warming trend under the building ridge.
/Kelch

Tuesday night through Saturday: The Inland NW transitions to a
relatively quiet but hotter weather pattern. However there are a
couple possible wrinkles. First on Tuesday night one impulse on
the backside of the upper trough exits north Idaho, while the jet
lifts north with a flat ridge move in through Thursday. This
leaves dry and mostly clear conditions, with some flat cumulus
around the mountains.

Then between Thursday night and Saturday models show monsoonal
moisture rounding the backside of the Four Corners High creeping
up toward the Pacific Northwest, with some minor impulses/shortwave
coming in from the west and/or southwest. On the face of it, this
suggests the possibility of thunderstorms coming toward the CWA
late next week. Yet the lift, instability and depth of the
moisture (which is largely above 15kft) is not sufficient enough
at this time to have much confidence in this potential. Models
also suffer from some timing disagreements. So right now just look
for some increased clouds later next week.

Temperatures are projected to warming under the ridge. Models
show 850 mb temperatures warming about 8 to 10 degrees between
Tuesday evening and Thursday evening, before leveling off. This
supports highs in the 90s in most valley/basin areas with some
lower 100s toward deeper Columbia Basin. This will be accompanied
by drier conditions at the surface too, with very low humidity
values in the afternoon. The thermal-induced pressure trough that
builds over the west side may shift east late next week too,
possibly leading to some breezy conditions. With the projected RH
values we may have some fire weather concerns again. However it is
too early to have confidence in the details of the winds. /J. Cote'

&&

.AVIATION...
00Z TAFS: THUNDERSTORMS THIS EVENING MOVING NORTHEAST AT 30 MPH
MAY IMPACT A FEW AVIATION SITES NEAR KGEG AND KCOE VICINITY
THROUGH 03Z...THEN VFR CONDITIONS PREVAIL UNTIL AROUND 20Z
SATURDAY WHEN MORE THUNDERSTORMS WITH SIMILAR STORM MOTION TO THE
NORTHEAST AT 30 MPH MAY IMPACT THE AVIATION BETWEEN 20Z SATURDAY
AND 00Z SUNDAY. /PELATTI

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  72  55  73  49  81 /  20  10  40  50  30   0
Coeur d'Alene  54  72  52  72  47  80 /  30  20  30  50  40  10
Pullman        49  72  48  70  44  80 /  10  10  20  50  20  10
Lewiston       62  80  58  75  52  87 /  10  10  40  60  20  10
Colville       52  74  51  77  45  84 /  20  60  40  40  20   0
Sandpoint      51  71  48  70  44  79 /  50  30  30  50  40  10
Kellogg        51  71  49  67  45  77 /  30  20  60  70  50  10
Moses Lake     55  78  55  81  51  87 /  10  10  20  10  10   0
Wenatchee      61  78  57  80  55  90 /  10  20  20  10  10   0
Omak           55  77  51  80  50  88 /  10  60  60  30  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, Jul 25, 3:40 PM PST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
440 PM PDT SAT JUL 25 2015

IDZ001-260030-
NORTHERN PANHANDLE ID-
440 PM PDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOUNDARY AND CENTRAL
BONNER COUNTIES UNTIL 530 PM PDT...

AT 439 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DOVER...OR OVER SANDPOINT...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WAS
ALSO SHOWING WEAK ROTATION SO A FUNNEL CLOUD MAY BE ASSOCIATED WITH
IT. THIS STORM WILL TRACK FROM DOVER ACROSS THE NORTHERN ARM OF LAKE
PEND O REILLE.

LOCATIONS IMPACTED INCLUDE...
SANDPOINT...PONDERAY...KOOTENAI...DOVER...EAST HOPE...HOPE...
SCHWEITZER MOUNTAIN AND COLBURN.

LAT...LON 4866 11608 4862 11604 4831 11605 4813 11669
      4827 11685
TIME...MOT...LOC 2339Z 237DEG 24KT 4826 11658

RP
Local storm report, Jul 25, 3:55 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
455 PM PDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 SSW SANDPOINT         48.23N 116.58W
07/25/2015  E0.88 INCH       BONNER             ID   TRAINED SPOTTER

&&

BWILLIAM
Local storm report, Jul 25, 4:02 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
502 PM PDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 SW SANDPOINT          48.25N 116.60W
07/25/2015  E0.25 INCH       BONNER             ID   TRAINED SPOTTER

&&

BWILLIAM
Local storm report, Jul 25, 4:06 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
506 PM PDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             1 S SANDPOINT           48.26N 116.56W
07/25/2015  E0.25 INCH       BONNER             ID   TRAINED SPOTTER

&&

BWILLIAM
Local storm report, Jul 25, 4:23 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
523 PM PDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             6 S SANDPOINT           48.20N 116.55W
07/25/2015  E0.25 INCH       BONNER             ID   TRAINED SPOTTER

&&

BWILLIAM
Local storm report, Jul 25, 4:28 PM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
528 PM PDT SAT JUL 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             5 S SANDPOINT           48.21N 116.56W
07/25/2015  E1.00 INCH       BONNER             ID   PUBLIC

&&

BWILLIAM

The radar

The Spokane radar (KOTX), 99 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bonner

When
July 25, 4:31 PM PST to 4:41 PM PST
Where
Bonner County, 5 mi S of Sandpoint
Measured
1 in hail
Reported by
Public
Coordinates
48.208, -116.550

A member of the public reported 1.00 inch size hail 5 miles south of Sandpoint, Idaho.

Hail, Bonner

When
July 25, 4:35 PM PST to 4:45 PM PST
Where
Bonner County, 4 mi SSW of Sandpoint
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.227, -116.583

A trained spotter reported 0.88 inch size hail 4 miles south southwest of Sandpoint, Idaho.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581949, 581948.